Ask a doctor

Does Restylane Cause Acne or is This a Coincidence?

I had Restylane for nasolabial lines about 6 months ago and ever since I have had acne breakouts constantly along those lines now with pretty constant redness as well.

The dermatologist did the 'ferning' technique so there were many many injections on each side. I have hormonal acne breakouts but had never had any problems in that area before. Is this a reaction to the Restylane or having so many injections in such a small area? It is extrememly frustrating and I am reluctant to have this again.

Doctor Answers (13)

There is no direct link between restylane & acne

+2

Development of acne might be just a co incidental happening.I have never seen it happen in my practice.Maybe,the repeated needling may flare up infective acne in few cases.You better go back to your physician for a review.

India Plastic Surgeon

Restylane does not cause acne!

+2
I have a large practice in Newport Beach and use injectables frequently and I have never seen this to be a reaction or complication for any of the hyaluronic acid fillers. The most commonly reported side effects are temporary injection site redness, swelling, tenderness, firmness, and bruising. I would suggest an appointment with a dermatologist and he/she should be able to direct a skin care regimen to reduce your acne. Many of my patients and my own children have used proactive and have found it highly effective for the treatment of acne.

Web reference: http://www.michaelelammd.com

Orange County Facial Plastic Surgeon
5.0 out of 5 stars 110 reviews

Restylane and Acne Flare-Up

+2

Restylane is unlikely to cause facial acne. Acne is an inflammatory disease of the skin, and any irritation such as multiple needs injections might contribute to flare-up. One option to consider, if the acne is really troubling you, is to remove or reverse the Restylane. This reversal may be achieved with hyaluronidase, given via small injection. Only after a comprehensive evaluation can a specialist help determine appropriate options for you. Best of luck.

Dr. Chaboki


 

Web reference: http://www.potomacplasticsurgery.com/med-spa/facial-fillers.cfm

Washington DC Facial Plastic Surgeon
5.0 out of 5 stars 44 reviews

Uncommon breakouts after filler injection

+2

I agree with the other responses. Acne flaring for that long of a duration does not seem to be directly related, any residual redness or disomfort from your procedure- especially this far out- is quite unusal. You should follow up with a dermatologist to ensure you are not having a reaction to the product. Hopefully this is simply a bit of chronic rosaea or perioral dermatits.

Miami Beach Dermatologist

Restylane Injections Should Not Cause Acne

+2

I have been doing Restylane injections for many years and have never seen it to cause acne to flare. However, anytime there is something irritating the skin it can cause flaring of someone's acne. For it to persist this long seems quite unusual. You should return to your dermatologist to have your acne treatment adjusted to achieve better control. In the future, I believe that Radiesse would be a better choice for treating the nasolabial folds since it typically gives better, longer lasting results. Also, because it is injected more deeply (below the skin) it is less likely to cause flaring of your acne.

 

Web reference: http://www.dorsetstreetdermatology.com/cosmetic-dermatology/restylane/

South Burlington Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

Restylane is unlikely to cause acne

+2

Restylane is unlikely to cause acne. However, acne is an inflammatory disease and any irritation such as repeated needle sticks may flare acne.

Chicago Dermatologist
3.0 out of 5 stars 5 reviews

Restylane or Juvederm cleanly injected does not cause traditional acne.

+2

Tylie,

You describe acne-like breakouts directly overlying the areas you recently had Restylane injections in your nasolabial (melolabial) folds. I agree with you, this is not a traditional site for acne breakouts, and yours started only after your injections. It's possible your skin was not cleaned well before the injections, or that you also started to use some topical creams around the same time that are causing breakouts. See your board-certified dermatologist if your injector was not a dermatologist, to find out what exactly the bumps are and how to stop them. I do not recommend self-treating or using any cortisone creams on the area until you show a doctor, since that can confuse or worsen the picture.

Good luck.

Web reference: http://www.JessicaKrantMD.com

New York Dermatologic Surgeon
5.0 out of 5 stars 38 reviews

Restylane

+2

"Localized acne" is quite unusual. Please check with ur dermatologist to make sure this is not Herpes Simplex flare-ups. I have been using the ferning technique for more than 3 years, & my experience with it is that is as safe as all the other filler injection techniques & does not cause any adverse events.

Detroit Dermatologic Surgeon

Acne in area of Restylane injections probably a coincidence

+2

The multiple punctures would not make acne cysts.  In my experience I have never seen acne in areas of Restylane injections.  And a search in the medical literature to answer your question had no reports of hyaluronic acid fillers associated with acne.

My question is what if anything is being applied in that area?  Sometimes moisturizers or creams with growth factors can produce acne.  Also, the nasolabial folds are prone to rosacea and seborrheic dermatitis.

I recommend that you return to your dermatologist for an evaluation of the rash.  At the moment stop using anything in the area.  If you do have hormonal acne, there are also a couple of things to look at.

 

  1. Stop all the milk and dairy products, as they contain hormones and contribute to acne
  2. Discuss an anti-androgen, like spironolactone for acne control with your dermatologist.  Spironolactone is not to be used in a woman who is pregnant or trying to become pregnant.
  3. Stop any irritants to the face, because if this is rosacea, anything that warms or irritates the face will make it worse.

 

 

Short Hills Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Restylane and Acne

+2

Hi Tylie,

  It is possible (though rare) to have had some telangiectasias ("broken blood vessels") appear over the injection sites of a hyaluronic acid filler like Restylane. However, a long-standing, focal, acne-like eruption would be highly unlikely. I'd recommend that you return to the physician who performed the injections to discuss this problem with redness and breakouts with him/her. You may have something called seborrheic dermatitis, which is a pretty common dermatologic condition (unrelated to injection of fillers), and can to involve the nasolabial fold area. If so, this is an easy to treat/control dermatologic condition, with which your dermatologist should be familiar.

  I hope this helps! Good luck to you!

MK

Beverly Hills Dermatologic Surgeon
5.0 out of 5 stars 2 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.